LETTER TO EDITOR
| [Download PDF]
|Year : 2009 | Volume
| Issue : 1 | Page : 76-
Refractory hypokalemia due to conventional amphotericin B in patients with leukemia
AV Bamba1, MP Jadhav1, R Prabhu2, S Ray2, NJ Gogtay1, FF Jijina2, NA Kshirsagar1,
1 Department of Clinical Pharmacology, Seth G.S. Medical College and KEM, Hospital, Parel, Mumbai - 400 012, India
2 Department of Hematology, Seth G.S. Medical College and KEM, Hospital, Parel, Mumbai - 400 012, India
M P Jadhav
Department of Clinical Pharmacology, Seth G.S. Medical College and KEM, Hospital, Parel, Mumbai - 400 012
|How to cite this article:|
Bamba A V, Jadhav M P, Prabhu R, Ray S, Gogtay N J, Jijina F F, Kshirsagar N A. Refractory hypokalemia due to conventional amphotericin B in patients with leukemia.Indian J Cancer 2009;46:76-76
|How to cite this URL:|
Bamba A V, Jadhav M P, Prabhu R, Ray S, Gogtay N J, Jijina F F, Kshirsagar N A. Refractory hypokalemia due to conventional amphotericin B in patients with leukemia. Indian J Cancer [serial online] 2009 [cited 2021 May 6 ];46:76-76
Available from: https://www.indianjcancer.com/text.asp?2009/46/1/76/48605
Amphotericin B (Amp B) is used in leukemia for treatment of febrile neutropenia and is known to cause nephrotoxicity and potassium depletion which is corrected by oral and parenteral supplements. , We report two patients of acute leukemia with refractory hypokalemia following treatment with Amp B.
A 12-year-old boy, with B-ALL leukemia, developed febrile neutropenia. The absolute neutrophil count (ANC) was 440/mm 3 during induction chemotherapy. On the fifth day of fever he was started on empirical antifungal treatment with conventional Amp B (1 mg/kg/day) and potassium supplements. Baseline serum K + was 3.8 mEq/l. On day 5 of Amp B therapy, he developed hypokalemia (K + 2.8 mEq/l), vomiting, and diarrhea. Blood, urine, sputum, and stool culture for bacterial and fungal growth were negative; The ECG was normal. On days 9 and 12 serum K + was 2.9 and 1.6 mEq/l, respectively, and his ANC was 80/mm. 3 Based on these results, the K + correction was increased to 40 mEq/l t.i.d.; GCSF was also introduced. His vomiting and diarrhea continued. The patient was administered prednisolone and promethazine as he did not respond to granisetron. He developed odynophagia and epigastric pain and tenderness, and pancreatitis was ruled out on examination. On day 15, the ANC was 120/mm 3 with severe symptomatic hypokalemia (K + 0.9 mEq/l). Ultrasound abdomen showed bulky kidneys and multiple lesions at corticomedullary junction indicative of tubular dysfunction. He developed anasarca for which amiloride was initiated. A pleural and ascitic tap was negative for malignant cells. Later, he developed hematuria, oliguria, and the fever persisted. On day 18, K + was 1.9 mEq/l and ANC was 240 /mm 3 ; therefore, Amp B was stopped. By day 23, ANC counts recovered, the patient improved, and his bone marrow was in remission, but it took 45 days for K + levels to normalize.
Our second case was a 21-year-old female AML patient with an indwelling urinary catheter of one month duration for urinary retention. She developed febrile neutropenia following chemotherapy with ANC 00/mm. 3 After 96 hours of broad spectrum antibiotics, she was started on empirical antifungal treatment with Amp B (1 mg/kg/day). Baseline serum K + was 3.18 mEq/l, HRCT chest was normal, and sputum and urine were positive for Candidia paracoccus and Candida tropicalis , respectively. Despite routine K + supplements (60 mEq/l), serum K + continued to drop to 1.8, 2.1, and 1.4 mEq/l on days 3, 4, and 5 respectively. Since she developed severe vomiting, parenteral K + supplements were doubled. On day 6, the patient suffered a cardiac arrest. The drug was stopped. An ECG showed u waves, ultrasound abdomen revealed medical renal disease, and arterial blood gas analysis suggested metabolic acidosis. Serum Mg ++ and renal function tests were normal. She was changed over to liposomal Amp B 1 mg/kg/day. On day 8, she again experienced cardiac arrest and liposomal Amp B was stopped. Ten days later her serum K + levels increased. The condition of the patient improved and her bone marrow was in remission.
Both reported cases developed severe refractory hypokalemia in spite of adequate correction due to which Amp B had to be stopped. Contributory factors could be Amp B, aminoglycosides, prednisolone, vomiting, and diarrhea. In leukemia, hypokalemia occurs as abnormal WBC's take up large amounts of potassium and increased urinary loss accompanying blast cell waste.  In both patients, Naranjo's probability scale scored the adverse drug reaction as probable association with Amp B. 
We acknowledge The Department of Biotechnology, New Delhi, for their financial support.
|1||Bennet JE. Antimicrobial Agents-Antifungal agents. In: Hardmann EJ, Limbird LE, Gillman AG. The pharmacological basis of therapeutics. 11 th ed. New York, Press: Mac Graw Hill publications; 2006. p. 1225-8.|
|2||Mir MA, Brabin B,Tang OT, Leyland MJ, Dalamore IW. Hypokalemia in acute myeloid leukemia. Ann Intern Med 1975;82:54-7.|
|3||Rao TL, Mathur M, Salem MR, El-Etr AA. Serum potassium levels following transfusion of frozen erythrocytes. Anaesthesiology 1980;52:170-2.|
|4||Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al . A method for estimating the probability of adverse drug reaction. Clin Pharmacol Ther 1981;8:239-45.|